Alert archive / Oklahoma / Flash Flood Warnings in 2002
Flash Flood Warning 24, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Oct 3, 2002, 12:49 AM CDT for Alfalfa County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2002, 12:49 AM CDT (05:49 UTC)
- Expired
- Oct 3, 2002, 3:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Alfalfa County, OK
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 030549 FFWOKC OKC003-030845- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 1246 AM CDT THU OCT 3 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... ALFALFA COUNTY IN NORTHWEST OKLAHOMA * UNTIL 345 AM CDT * AT 1246 AM CDT...DOPPLER RADAR DETECTED MODERATE TO HEAVY RAIN CONTINUING TO MOVE NORTHEAST AROUND 35 MPH INTO ALFALFA COUNTY. NEARLY 5 INCHES OF RAIN HAS FALLEN DURING THE NIGHT CAUSING FLOODING IN LOW LYING AREAS... INCLUDING THE CHEROKEE AREA. SOME ROADS ACROSS THE COUNTY WERE ALSO CLOSED DUE TO HIGH WATER. ADDITIONAL HEAVY RAIN IS LIKELY DURING THE EARLY MORNING HOURS. * LOCATIONS IN THE WARNING INCLUDE AMORITA...BURLINGTON...BYRON... CHEROKEE...DRIFTWOOD...INGERSOLL...JET AND LAMBERT BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3660 9852 3658 9817 3697 9816 3695 9850 CJS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 10:02 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Oct 2, 10:02 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1002 PM CDT WED OCT 2 2002 WE HAVE ISSUED A FLASH FLOOD WATCH FOR PARTS OF NORTHWEST OKLAHOMA OVERNIGHT DUE TO HEAVY RAIN EARLIER... WITH MORE ON THE WAY. THE TEMPERATURE FORECAST TONIGHT AND TOMORROW IS HIGHLY DEPENDENT ON THE POSITION OF THE COLD FRONT THAT IS NOW SLOWLY OOZING SOUTH ACROSS OUR FORECAST AREA. IT WAS REINFORCED SOMEWHAT BY OUTFLOW FROM THE THUNDERSTORMS THAT WENT ACROSS NORTHERN OKLAHOMA EARLIER TONIGHT. THERE IS A WIND SHIFT NOW EXTENDING FROM NEAR STILLWATER TO ALTUS... ACCORDING TO MESONET... AND RADAR SHOWS A BOUNDARY A BIT SOUTH OF THAT LINE. IT APPEARS THAT THIS BOUNDARY IS THE COLD FRONT IN THE SOUTHWEST... BUT THE FRONT SEEMS TO BE BEHIND THE OUTFLOW BOUNDARY IN OUR NORTHEAST AND CENTRAL SECTIONS. SINCE THE CONVECTION CONTINUES TO OCCUR OVER THE SAME AREAS AS EARLIER TODAY AND THE UPPER FLOW IS PARALLEL TO THE BOUNDARY... THE FRONT IS UNLIKELY TO MAKE MUCH MORE PROGRESS OVERNIGHT... DESPITE THE STRONG TEMPERATURE GRADIENT. THE MESOETA AND RUC AGREE ON THIS... ALTHOUGH IT IS KIND OF HARD TO PUT A LOT OF TRUST IN THEM WITH A TIGHT THERMAL GRADIENT SUCH AS THIS. HAVING SAID ALL THIS... THE ONLY CHANGES MADE TO THE FORECAST ARE THE HOURLY TEMPERATURE FORECASTS FOR TONIGHT AND THE ADDITION OF A FLASH FLOOD WATCH. ADDITIONAL CHANGES MAY BE MADE LATER IF THE FRONT TURNS OUT TO BE STRONGER THAN IT APPEARS TO BE NOW. FCSTID = 23 = CMS ---------------------------------------------------------------- AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 336 PM CDT WED OCT 2 2002 PER MESONET AND AREA RADARS..FRONT IS SURGING SWD IN AGREEMENT WITH THE RUC FORECAST FROM THIS MORNING BEHIND DEPARTING FRONTAL WAVE. THUS..TEMP/DEWPOINT/WIND GRIDS OVER ROUGHLY THE NW THIRD OF THE FORECAST AREA HAVE BEEN ADJUSTED ACCORDINGLY FOR TONITE TO REFLECT COLDER TEMPS AND NORTH WINDS THAN EVEN MENTIONED BELOW IN PREVIOUS DISCUSSION. THERE REMAINS A HUGE BUST POTENTIAL ON TEMPS IN CENTRAL OK ON THURS /I.E. OKC/ DEPENDING UPON JUST WHERE INTENSE TEMP GRADIENT SETS UP. HAVE GIVEN HOURLY GRIDS OUR BEST GUESS ATTM. MILLER ******************************** DIFFICULT FORECAST CONCERNING SFC FRONTAL POSITION TONITE THRU THURSDAY..EXTENT OF PRECIP COVERAGE THRU FRIDAY MORNING..POTENTIAL COMPLICATING EFFECTS OF HURRICANE LILI AND FINALLY POTENTIAL FOR ANOTHER BOUT OF PRECIP SAT NITE/SUN. ALL OF THESE FACTORS WILL..OF COURSE..PLAY HAVOC WITH SFC TEMP/WIND FORECASTS THRU THE FIRST 60 HOURS OF THE FORECAST..ESP WITH HOURLY GRIDS. SFC FRONT SLOWED DOWN SWD PROGRESS EARLIER TODAY..BUT NOW SEEMS TO BE ACCELERATING SWD ONCE AGAIN PER OK MESONET AND KAMA RADAR. DESPITE BEARISH MODEL FORCASTS FROM THE ETA/MESOETA/AVN/NGM.. THE RUC MODEL HAS STUCK TO ITS GUNS IN FORECASTING THE SFC FRONT TO SURGE RAPIDLY SWD THIS AFTERNOON AS WEAK MID LEVEL IMPULSE AIDING CONVECTION IN NW OK ATTM SWINGS BY TO THE NE. GIVEN THE PRESSURE RISES STILL EVIDENT BEHIND THE FRONT..THE COLD AIR IN SW KS CONTINUING TO DEEPEN PER PROFILERS/VAD WINDS..AND SOLID OVERCAST WITH SCATTERED PRECIP PERSISTING EVERYWHERE NORTH OF THE FRONT..WE ARE GOING TO BRING THE FRONT FARTHER SWD THIS AFTERNOON AND TONITE. HIGH POPS WILL CONT ALONG/N OF BOUNDARY..WITH LOWEST POPS IN THE WARM SECTOR. ALTHOUGH STORM MOTIONS WILL BE MOVING RIGHT ALONG.. PERSISTENT FORCING FOR UVV FOCUSSED OVER NW OK FOR A LONG DURATION MAY LEAD TO AN INCREASING THREAT FOR HEAVY RAINFALL AS STORMS CONT TO TRACK OVER THE SAME AREAS. THIS WILL NEED TO BE MONITORED. PLEASE SEE HAZARDOUS WX OUTLOOK FOR INFO CONCERNING SVR POTENTIAL. BASED ON ABOVE REASONING AND TYPICAL BEHAVIOR OF FRONTS AS WE HEAD INTO THE FALL SEASON..WE EXPECT THE SFC FRONT TO HAVE CONSIDERABLE DIFFICULTY IN MOVING BACK NWD INTO WELL ESTABLISHED COLD POOL TO THE NORTH AS PREDICTED BY MOST OF THE MODEL SOLUTIONS. THUS WE WILL HEDGE TEMP FORECASTS TO THE COOLER GUIDANCE NUMBERS..ESP NW HALF. STRONG WAA AND FRONTOTGENETIC FORCING FOR UVV WILL PERSIST IN THE FRONTAL ZONE BETWEEN 850-500 MB..SO HI POPS WILL CONT THURS/THURS NITE ROUGHLY NW OF I44 CORRIDOR. PACIFIC FRONT/DRYLINE SHUD PUSH RAPIDLY EWD ON FRIDAY BRINGING A RAPID END TO PRECIP CHANCES FROM WEST TO EAST. MAIN THRUST TO SYSTEM ON FRIDAY WILL BE TO THE NE..SO ALTHOUGH SFC FRONT MAY CONT TO PUSH WELL SOUTH OF THE FA..EXPECT COLD AIR TO BECOME VERY SHALLOW WITH 850 TEMP/MOISTURE GRADIENT LINGERING OVER CENT TX. THIS GRADIENT WILL BE POISED TO RETURN RAPIDLY NWD BEGINNING SAT. ALL AVAILABLE MODEL GUIDANCE FOR SAT NITE/SUN FORECASTS A VERY STRONG JET MAX OVR THE GREAT LAKES REGION WITH STRONG ALONG STREAM SHEAR OVER THE SRN PLAINS. SUCH A SYNOPTIC PATTERN IS FAVORABLE FOR RAPID MOISTURE RETURN/WAA/FRONTOGENTIC PRECIP EVENTS WELL NORTH OF THE SFC FRON..AND THUS WE WILL BACKTRACK AND SPREAD POPS BACK NWD FOR SAT NITE/SUN. IT IS NOT INCONCEIVABLE THAT CHANCES FOR RAIN MAY BE INCREASING RAPIDLY OVR THE SRN ZONES AS EARLY AS SAT AFTERNOON. MILLER PRELIM NUMBERS.. SUBJECT TO SUBSTANTIAL REVISION BEFORE PRESS TIME OKC 63 79 57 75 / 40 50 60 30 HBR 61 73 56 76 / 60 70 50 20 SPS 68 85 59 78 / 20 30 40 20 GAG 51 64 49 70 / + 80 60 20 PNC 55 66 55 73 / 80 80 80 60 DUA 70 90 68 85 / 10 20 30 40 .OUN... OK...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES OKZ004>012...OKZ015. TX...NONE.
Hazardous weather outlook, Oct 2, 11:59 AM CDT, 12 hours 50 minutes before
OKZ004>048-050>052-TXZ083>090-031200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1159 AM CDT WED OCT 2 2002
THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.
.THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM STILLWATER... TO
EL RENO... TO ALTUS... TO CROWELL TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 6 PM
THROUGH THE OVERNIGHT PERIOD.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION WILL BE POSSIBLE
FROM LARGE HAIL ALONG WITH MINOR WIND DAMAGE TO TREES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND OVERNIGHT.
DISCUSSION...
A COLD FRONT LOCATED FROM NORTHEAST KANSAS SOUTHWEST INTO NORTHWEST
OKLAHOMA AND ACROSS THE TEXAS PANHANDLE EARLY THIS AFTERNOON IS
EXPECTED TO MOVE INTO CENTRAL AND SOUTHWEST OKLAHOMA LATE TONIGHT
BEFORE BECOMING STATIONARY. SCATTERED THUNDERSTORMS WILL BE
DEVELOPING ALONG AND BEHIND THE FRONT THROUGH TONIGHT. A FEW OF
THOSE STORMS COULD BECOME SEVERE DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS.
GUSTY SOUTH WINDS WILL CONTINUE TO PULL MOIST...UNSTABLE AIR NORTH
OVER THE FRONT. RELATIVELY STRONG WINDS ALOFT WILL PROVIDE A
VERTICAL WIND PROFILE FAVORABLE TO SUPPORT A FEW SEVERE
THUNDERSTORMS. MEANWHILE... DISTURBANCES MOVING OUT OF AN UPPER
LEVEL LOW PRESSURE SYSTEM LOCATED OVER THE WESTERN UNITED STATES
WILL ALSO AID IN THUNDERSTORM DEVELOPMENT. CHANCES FOR THUNDERSTORMS
SOME DISTANCE SOUTH OF THE COLD FRONT WILL BE LOWER DUE TO A CAPPING
INVERSION LOCATED IN THE MIDDLE LEVELS OF THE ATMOSPHERE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THU OCT 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.
.THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY
AFTERNOON AND NIGHT ACROSS WESTERN AND NORTHERN OKLAHOMA...
GENERALLY ALONG AND NORTHWEST OF INTERSTATE 44. STRONG THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG A STATIONARY FRONT IN NORTHWEST
OKLAHOMA BY LATE THURSDAY AFTERNOON. MEANWHILE... AS THE UPPER LEVEL
LOW PRESSURE SYSTEM OVER THE WESTERN UNITED STATES MOVES INTO THE
PLAINS AND PUSHES A DRYLINE EAST... ADDITIONAL STRONG THUNDERSTORMS
WILL DEVELOP IN WESTERN AND CENTRAL OKLAHOMA THURSDAY NIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER INTO FRIDAY...
MAINLY OVER EASTERN OKLAHOMA.
THERE WILL A CHANCE FOR A FEW MORE THUNDERSTORMS SATURDAY NIGHT AND
SUNDAY ACROSS ALL BUT FAR NORTHWEST OKLAHOMA AS A COLD FRONT MOVES
THROUGH THE AREA.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE WEATHER ASSOCIATED WITH THE THUNDERSTORMS... NO OTHER
HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH TUESDAY.
30In the hours before
Local storm report, Oct 2, 6:55 PM CDT, 5 hours 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT WED OCT 02 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM POND CREEK OK .75 INCH HAIL
10/02/02 GRANT REPORTED BY LAMONT POLICE
DEPARTMENT.
TYLocal storm report, Oct 2, 7:38 PM CDT, 5 hours 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT WED OCT 02 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM PONCA CITY OK .88 INCH HAIL
10/02/02 KAY REPORTED ON THE NORTHWEST
SIDE OF PONCA CITY.
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:45 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 45 min |
| Oct 3, 1:28 AM CDT | Flash Flood Warning | OUN | Woods, Woodward | 3 hr |
| Oct 3, 3:41 AM CDT | Flash Flood Warning | OUN | Alfalfa | 3 hr |
| Oct 3, 5:46 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 44 min |
| Oct 3, 5:55 PM CDT | Tornado Warning | OUN | Woods | 35 min |
| Oct 3, 6:30 PM CDT | Tornado Warning | OUN | Woods | 30 min |
| Oct 3, 6:30 PM CDT | Tornado Warning | OUN | Woods | 30 min |
Nearby
Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.